Mississippi, 2025

Hail and Damaging Winds in Mississippi, May 1 to 2, 2025

May 1 to 2, 2025 · NWS JAN · 16 events in 9 counties and zones

Severe storms produced hail and damaging winds across portions of central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms produced hail and damaging winds across portions of central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 2:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 1, 2:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
331 PM CDT Thu May 1 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 329 PM CDT Thu May 1 2025

Tonight through next Wednesday...A shortwave is in the process of
lifting northeast from the Mid-Mississippi River Valley toward the
Great Lakes region this afternoon.  This shortwave will phase with a
longwave trough moving out of the nation's mid-section late tonight
into Friday.  This trough will deepen, becoming a closed low
pressure system as it swings east into and through the eastern half
of the United States late Friday through Saturday night.  This
system will send a cold front east into and eventually through the
CWA during the late Friday through Saturday night timeframe. Ahead
of this front, several disturbances aloft will continue to affect
the CWA, resulting more waves of showers and thunderstorms
moving through the area.

As expected, the outflow boundary that moved through the region this
morning and residual cloud cover left in its wake, have hinder
overall severe potential across the area this afternoon.  Some
breaks in the clouds late this afternoon has allowed for some
heating across portions of the area. With some level of instability
creeping back in late this afternoon and early evening, coupled with
cold temperatures aloft and just enough deep-layer wind shear, an
isolated severe storm can't be ruled out as another disturbance
moves through the region. Damaging wind gusts and hail to the
size of quarters will be possible with the most intense storms.

This disturbance will exit east and out of the area into early
Friday morning.  Scattered showers and storms will again exist
across the area on Friday afternoon as another, yet stronger, wave
moves across the region.  Sufficient instability (2000-3000 J/kg
MLCAPE), steep mid-level lapse rates (6.8-7.2 C/km @ 700-500mb &
vertical totals around 30), and 25-35 knots of deep-layer wind
shear, will again yield the potential for severe storms during this
time, and over a larger portion of the CWA.  Damaging wind gusts to
60 mph will be the primary concern with storms, along with hail to
the size of half dollars.

Come Friday late evening and overnight, the front itself will
finally begin pushing into the CWA. Once again, chances for showers
and storms will linger through the overnight hours., with the severe
potential coming to an end by midnight.  The front will continue
pushing south and east through the forecast area Saturday, with high
pressure building into the region in the wake of it. The best rain
chances during this time will be across mainly southern portions of
the area, with exiting Southeast Mississippi early Sunday morning.

Quiet weather, along with cooler drier conditions, will then exist
areawide across the forecast area come Sunday and continuing into
the start of the new work week.  By Tuesday night, rain chances
enter back into the forecast, with the start of another period of
active weather becoming possible on Wednesday. /19/

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Thu May 1 2025

VFR flight categories prevail this aftn into early evening,
outside of storms. Some could cause brief reductions to MVFR to
IFR vsby & ceilings. Low stratus with flight categories falling to
IFR-LIFR & vsby reductions down to IFR will be a focus in the
latter half of the 18Z TAF cycle. Confidence is highest in
central to southern TAF sites (HKS, JAN, MEI, HBG, PIB & HEZ, with
the potential onset period starting around 02/09-13Z Friday &
persisting through 02/15-17Z. Additional storms are expected into
Friday aftn. Southerly winds, generally up to 10mph & brief higher
gusts, are expected today, light this evening & similar Friday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  85  64  76 /  20  70  80  70
Meridian      62  83  63  76 /  30  70  70  90
Vicksburg     65  85  64  76 /  20  70  80  70
Hattiesburg   66  85  66  80 /  40  60  60  90
Natchez       65  84  64  76 /  30  60  70  70
Greenville    65  83  64  74 /  10  80  90  60
Greenwood     64  84  64  75 /  10  70  90  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

19/DC

In the hours before

Special weather statement, May 1, 2:11 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Thu May 1 2025

LAZ007>009-012115-
Morehouse LA-East Carroll LA-West Carroll LA-
311 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOREHOUSE...CENTRAL
EAST CARROLL AND CENTRAL WEST CARROLL PARISHES THROUGH 415 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodwill, or 9 miles west of Oak Grove, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Oak Grove, Pioneer, and Forest around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 9162 3293 9162 3293 9122 3272 9121
TIME...MOT...LOC 2011Z 271DEG 14KT 3283 9155

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 1, 2:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CDT Thu May 1 2025

ARZ074-LAZ007-012145-
Ashley AR-Morehouse LA-
352 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHWESTERN MOREHOUSE PARISHES THROUGH 445
PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Beekman, or 9 miles southeast of Huttig, moving east at
25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beekman around 355 PM CDT.
  Bonita around 420 PM CDT.
  Jones and Berlin around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 9161 3287 9162 3288 9208 3293 9207
      3296 9208 3298 9208 3301 9207 3303 9209
      3303 9211 3307 9211 3307 9213 3309 9214
TIME...MOT...LOC 2052Z 270DEG 23KT 3297 9204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 1, 3:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 PM CDT Thu May 1 2025

MSZ026-012215-
Grenada MS-
436 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRENADA COUNTY
THROUGH 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabougla, or 15 miles east of Grenada, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Grenada County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 8951 3368 8960 3382 8966 3387 8953
      3387 8951
TIME...MOT...LOC 2136Z 249DEG 27KT 3377 8954

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 1, 3:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 PM CDT Thu May 1 2025

LAZ008-009-MSZ040-012245-
East Carroll LA-West Carroll LA-Issaquena MS-
442 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EAST CARROLL...CENTRAL
WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN
ISSAQUENA COUNTIES THROUGH 545 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forest, or near Oak Grove, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Oak Grove, Pioneer, and Forest around 445 PM CDT.
  Lake Providence and Shelburn around 500 PM CDT.
  Mayersville around 525 PM CDT.
  Fitler around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3287 9155 3288 9154 3288 9152 3289 9150
      3290 9150 3292 9148 3293 9102 3270 9100
      3270 9156 3281 9158
TIME...MOT...LOC 2141Z 271DEG 22KT 3283 9147

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 1, 4:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT Thu May 1 2025

MSZ030-031-012300-
Lowndes MS-Clay MS-
503 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CLAY AND NORTHEASTERN LOWNDES
COUNTIES THROUGH 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pala Alto, or near West Point, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  West Point around 510 PM CDT.
  Columbus AFB around 515 PM CDT.
  Kolola Springs around 520 PM CDT.
  Caledonia around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8827 3355 8867 3357 8867 3357 8893
      3369 8904 3371 8904 3378 8872 3368 8872
      3367 8849 3366 8852 3365 8851 3366 8850
      3367 8842 3369 8839 3369 8837 3372 8833
      3374 8833 3374 8825
TIME...MOT...LOC 2203Z 253DEG 35KT 3362 8875

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 1, 4:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
542 PM CDT Thu May 1 2025

MSZ025>028-012330-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-
542 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARROLL...
SOUTHWESTERN GRENADA...CENTRAL LEFLORE AND NORTHWESTERN MONTGOMERY
COUNTIES THROUGH 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Greenwood, Money, and Teoc around 545 PM CDT.
  Malmaison and Avalon around 550 PM CDT.
  Leflore around 555 PM CDT.
  North Carrollton and Jefferson around 600 PM CDT.
  Carrollton around 605 PM CDT.
  Grenada and Elliott around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 9032 3361 9043 3369 9015 3376 8978
      3354 8965
TIME...MOT...LOC 2241Z 252DEG 32KT 3354 9023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR

The radar

The Columbus AFB radar (KGWX), 152 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Grenada

When
May 1, 5:00 PM CST
Where
Grenada County, 3.52 mi WSW of Sweet Home
Measured
1.5 in hail
Reported by
Public
Coordinates
33.710, -89.960

Ping pong ball-sized hail fell.

Hail, Choctaw

When
May 2, 1:00 PM CST
Where
Choctaw County, 0.58 mi W of Ackerman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.320, -89.180

Hail up to the size of pennies fell.

Hail, Clay

When
May 2, 1:48 PM CST
Where
Clay County, 2.15 mi NNW of Waverly Station
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -88.530

Quarter-sized hail fell in eastern Clay County.

Hail, Lowndes

When
May 2, 1:56 PM CST
Where
Lowndes County, 1.97 mi N of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
33.709, -88.329

Hail up to the size of quarters fell north of Caledonia.

Hail, Neshoba

When
May 2, 2:12 PM CST to 2:22 PM CST
Where
Neshoba County, 4.15 mi S of Alice
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.860, -89.280

Quarter-sized hail fell in northwest Neshoba County.

Hail, Lowndes

When
May 2, 2:15 PM CST
Where
Lowndes County, 0.69 mi S of Steens
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.560, -88.320

Hail up to the size of pennies fell.

Hail, Lowndes

When
May 2, 2:18 PM CST
Where
Lowndes County, 0.69 mi N of Crawford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.310, -88.620

Quarter-sized hail fell in Crawford.

Thunderstorm Wind, Lowndes

When
May 2, 2:25 PM CST
Where
Lowndes County, 0.58 mi W of Steens Hopper Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.620, -88.290

Three trees were blown down, on Mason Circle, Lone Oak Road, and Lee Street.

Thunderstorm Wind, Neshoba

When
May 2, 2:30 PM CST
Where
Neshoba County, 3.21 mi ESE of Alice
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.900, -89.230

A tree was blown down across MS Highway 19 near County Road 173.

Thunderstorm Wind, Lowndes

When
May 2, 2:33 PM CST
Where
Lowndes County, New Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.470, -88.320

A tree was blown down on New Hope Road.

Lightning, Lowndes

When
May 2, 2:38 PM CST
Where
Lowndes County, 2.82 mi SSE of Steens
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.530, -88.310

A home was struck by lightning and caught fire.

Hail, Lowndes

When
May 2, 2:40 PM CST
Where
Lowndes County, 4.97 mi SSW of New Hope
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.400, -88.340

Hail up to the size of pennies fell.

Hail, Winston

When
May 2, 2:44 PM CST
Where
Winston County, 2.7 mi NW of Ross
Measured
1 in hail
Reported by
Public
Coordinates
33.080, -89.060

Hail up to the size of quarters fell south of Louisville.

Hail, Scott

When
May 2, 3:30 PM CST
Where
Scott County, 1.36 mi ESE of Morton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.340, -89.650

Hail up to the size of nickels fell.

Hail, Lauderdale

When
May 2, 3:33 PM CST
Where
Lauderdale County, 0.58 mi E of Kewanee
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.420, -88.440

Hail up to the size of nickels fell.

Hail, Leake

When
May 2, 4:18 PM CST
Where
Leake County, 0.58 mi W of Rosebud
Measured
1 in hail
Reported by
Public
Coordinates
32.650, -89.390

Quarter-sized hail fell at Rosebud Store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263772, 1270787, 1264187, 1264189, 1264193, 1270789, 1264192, 1264190, 1266201, 1266208, 1270790, 1270791, 1266204, 1270792, 1270793, 1267114.